Symmetrical drug-related intertriginous and flexural exanthema (SDRIFE), more popularly known as Baboon syndrome because of its resemblance to the distinctive red buttocks displayed by some male baboon species, is a systemic contact dermatitis characterized by well-demarcated patches of erythema distributed symmetrically on the buttocks. The cause of the syndrome may be drug-related, i.e. induced by systemic administration of hydroxyzine penicillin, iodinated radio contrast media and others.
Baboon syndrome affects both sexes equally, and can occur at any age, but seems to be more common in childhood than in adulthood.
Symptoms and signs
The typical rash commonly appears on buttocks. This then resembles the colour of a baboon’s buttocks. Other areas like upper inner thigh and armpits, may be affected by the rash. The rashes are red and well-defined. The presentation is typically symmetrical and not associated with systemic symptoms.
- Rapini, Ronald P.; Bolognia, Jean L.; Jorizzo, Joseph L. (2007). Dermatology: 2-Volume Set. St. Louis: Mosby. ISBN 1-4160-2999-0.
- Akkari, H.; Belhadjali, H.; Youssef, M.; Mokni, S.; Zili, J. (May 2013). "Baboon syndrome induced by hydroxyzine.". Indian J Dermatol 58 (3): 244. PMID 23723506. doi:10.4103/0019-5154.110871.
- Handisurya, A.; Stingl, G.; Wöhrl, S. (Apr 2009). "SDRIFE (baboon syndrome) induced by penicillin.". Clin Exp Dermatol 34 (3): 355–7. PMID 18699835. doi:10.1111/j.1365-2230.2008.02911.x.
- Arnold, AW.; Hausermann, P.; Bach, S.; Bircher, AJ. (2007). "Recurrent flexural exanthema (SDRIFE or baboon syndrome) after administration of two different iodinated radio contrast media.". Dermatology 214 (1): 89–93. PMID 17191055. doi:10.1159/000096920.
- Moreno-Ramírez, D.; García-Bravo, B.; Pichardo, AR.; Rubio, FP.; Martínez, FC. "Baboon syndrome in childhood: easy to avoid, easy to diagnose, but the problem continues.". Pediatr Dermatol 21 (3): 250–3. PMID 15165206. doi:10.1111/j.0736-8046.2004.21313.x.
- Utaş, S.; Ferahbaş, A. "Baboon syndrome and segmental vitiligo coexistence.". The Turkish Journal of Pediatrics 51 (4): 392–4. PMID 19950853.
Lua error in package.lua at line 80: module 'Module:Buffer' not found.